New Mexico, 2023

Tornado and Hail in New Mexico, May 23, 2023

May 23, 2023 · NWS ABQ · 12 events in 3 counties and zones

Afternoon thunderstorms developed along a sharpening dryline across eastern NM. Storms strengthened as they tracked eastward toward the Texas border, producing large hail and even a landspout tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Afternoon thunderstorms developed along a sharpening dryline across eastern NM. Storms strengthened as they tracked eastward toward the Texas border, producing large hail and even a landspout tornado. Hail reports ranged in size from pennies to golf balls and were focused across Quay and Curry counties. The landspout was reported just south of Texico and caused no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 2:00 PM MST, 35 minutes earlier.

Area forecast discussion, May 23, 2:00 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
300 PM MDT Tue May 23 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 300 PM MDT Tue May 23 2023

Showers and thunderstorms will be focused over north central and
eastern New Mexico through this week and the Memorial Day weekend. A
few storms over northeast New Mexico will be strong to severe with
heavy downpours, large hail and damaging winds this afternoon and
evening. A few strong to severe storms are also possible Wednesday
and Thursday afternoons and evenings over the eastern plains. Highs
will be near to a few degrees cooler than normal while overnight
lows will be slightly warmer than average.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 300 PM MDT Tue May 23 2023

Combined thunderstorm outflow from all the convection on the east
central and northeast plains today is forecast to push southwestward
across the remainder of the east late this afternoon, then through
gaps in the central mountain chain this evening and into the late
night hours with a gusty east canyon wind mainly from Albuquerque
southward to Carrizozo.  A similar gap wind is forecast for
Wednesday night. Widespread low clouds are also forecast across much
of the eastern plains tonight through Wednesday morning, and again
Wednesday night, due to moist easterly upslope flow. Scattered
showers and thunderstorms will linger this evening, then taper off
by shortly after midnight.  With all the moisture in place,
scattered to numerous showers and thunderstorms will return again
Wednesday afternoon along and east of the Far Northwest Highlands,
Northwest Highlands, Central Mountains and South Central Mountains.
Models depict some storms lingering into the late night hours
Wednesday night on the eastern plains. Both today and Wednesday
shear and instability look sufficient for strong to severe storms on
the eastern plains.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 300 PM MDT Tue May 23 2023

Wednesday night may see a surge of low level moisture to the central
mountain chain and through passes into the Rio Grande Valley but
models indicate the surges Thursday and Friday nights may be more
robust. Indications are low level moisture that makes it into the
Rio Grande Valley may mix out with daytime heating with the higher
dew points remaining along the east slopes of the central mountain
chain and over the eastern plains. At this time can't rule out that
there could be enough moisture lingering though for a few dry
showers and storms with lightning, gusty winds and virga along the
western slopes and into the Rio Grande Valley. Also at this time,
SPC day 3 outlook has a marginal risk for severe storms painted over
approximately the eastern third of the state.

Saturday into Sunday lower PWAT air makes more progress eastward
over the state thanks to an upper trough swinging into western New
Mexico. Thereafter, another upper low relocating to near Baja CA may
help draw more moisture back into central New Mexico, leading to an
increase in areal coverage of showers and storms. High temperatures
through the long term period will be near to a few degrees cooler
than normal while overnight lows will be slightly warmer than
average.

&&

.AVIATION...
(18Z TAFS)
Issued at 1144 AM MDT Tue May 23 2023

Scattered to numerous showers and thunderstorms are expected this
afternoon along and east of the northern mountains. Scattered to
isolated activity is forecast over the east central plains with
spottier activity over northwest areas. Mainly dry microbursts
west of the Sangre de Cristo Mountains will be capable of erratic
wind gusts up to 45 kt, while wetter variety microbursts east and
southeast of the Sangre de Cristos could reach 50 kt in stronger
cells. A few severe storms may also produce large hail over
northeast areas. Showers and thunderstorms will decrease in
coverage and intensity after sunset this evening. A line of storms
crossing northeast NM is forecast to send a broad gust front
southwestward through the eastern plains late this afternoon and
into the evening with a gusty northeasterly wind shift. The gust
front will push through gaps in the central mountain chain with
wind gusts up to 30 kt below canyons opening into the central
valley from late evening into the late night hours. Late tonight
through much of Wednesday morning, areas of low clouds will
produce MVFR and localized IFR conditions across much of the
eastern plains. The low clouds could spread as far west as KLVS
toward sunrise, but there is much higher confidence that they will
reach KTCC, and moderate confidence they will reach KROW.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Tue May 23 2023

The dryline will slosh back and forth across eastern areas each day
and night for the remainder of the week with daily rounds of mainly
wetting showers and thunderstorms along and east of the central
mountain chain. Thunderstorm outflow will probably also produce a
gusty gap wind in the central valley each night. The low level
moisture that arrives with the east canyon wind should generally be
shallow enough to mix out of the central valley each afternoon,
except for the northwest mountains and upper Rio Grande Valley where
enough moisture will linger for drier variety showers and
thunderstorms each afternoon. Farther west, dry weather is expected
each day with high temperatures near normal. Southwest winds will be
gusty west of the dryline each afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  82  49  84 /  10  10   0   0
Dulce...........................  39  75  42  78 /  20  30   0  10
Cuba............................  46  76  47  76 /  10  10   5  10
Gallup..........................  42  79  42  81 /   5   0   0   0
El Morro........................  44  75  43  78 /   5   0   0   5
Grants..........................  42  80  43  82 /   5   0   0   5
Quemado.........................  45  78  44  80 /   0   0   0   0
Magdalena.......................  51  79  50  80 /   5   0   0   5
Datil...........................  47  77  45  78 /   0   0   0   0
Reserve.........................  39  80  42  83 /   0   0   0   0
Glenwood........................  49  84  50  87 /   0   0   0   0
Chama...........................  38  68  40  72 /  20  40  10  20
Los Alamos......................  51  74  52  75 /  20  20  10  20
Pecos...........................  47  75  48  75 /  20  40  20  40
Cerro/Questa....................  46  69  42  71 /  40  50  20  40
Red River.......................  40  62  38  65 /  50  60  30  50
Angel Fire......................  36  66  37  67 /  50  60  40  50
Taos............................  40  74  43  76 /  30  40  10  30
Mora............................  41  69  44  72 /  30  60  30  50
Espanola........................  49  82  51  82 /  20  30  10  20
Santa Fe........................  50  77  51  77 /  10  30  20  30
Santa Fe Airport................  49  80  50  80 /  10  20  10  20
Albuquerque Foothills...........  59  82  58  83 /  10   5   5  10
Albuquerque Heights.............  57  83  57  85 /  10   0   0  10
Albuquerque Valley..............  57  86  55  87 /  10   0   0  10
Albuquerque West Mesa...........  56  84  56  85 /  10   0   0  10
Belen...........................  53  87  55  88 /   5   0   0   5
Bernalillo......................  56  85  55  86 /  10   5   0  10
Bosque Farms....................  54  87  54  88 /  10   0   0  10
Corrales........................  56  85  56  86 /  10   5   0  10
Los Lunas.......................  54  87  54  87 /  10   0   0  10
Placitas........................  57  82  55  82 /  10   5   0  10
Rio Rancho......................  56  83  56  84 /  10   5   0  10
Socorro.........................  55  88  56  89 /   5   0   0   5
Sandia Park/Cedar Crest.........  50  77  51  77 /  10  10  10  20
Tijeras.........................  52  79  52  79 /  10  10   5  20
Edgewood........................  47  79  50  79 /  10  10  10  20
Moriarty/Estancia...............  45  81  48  81 /  10  10  10  20
Clines Corners..................  47  76  49  76 /  20  20  20  30
Mountainair.....................  48  80  48  80 /   5   5   0  10
Gran Quivira....................  48  81  49  80 /   0   5   0  20
Carrizozo.......................  56  85  56  84 /   0   5   0  10
Ruidoso.........................  48  78  49  75 /   0  10  10  30
Capulin.........................  45  69  47  71 /  20  70  40  50
Raton...........................  45  74  47  76 /  20  60  30  40
Springer........................  47  74  50  76 /  30  60  30  40
Las Vegas.......................  44  73  48  73 /  20  50  30  40
Clayton.........................  53  72  53  75 /  30  70  60  40
Roy.............................  50  73  51  73 /  40  60  50  40
Conchas.........................  54  81  55  80 /  30  60  50  40
Santa Rosa......................  53  80  55  79 /  20  40  30  40
Tucumcari.......................  54  80  55  80 /  20  40  50  30
Clovis..........................  55  79  56  79 /  20  20  50  40
Portales........................  55  80  57  81 /  20  20  40  30
Fort Sumner.....................  55  84  57  83 /  10  40  30  30
Roswell.........................  60  91  63  87 /   0  20  20  30
Picacho.........................  53  84  56  81 /   0  20  10  30
Elk.............................  50  82  52  79 /   0  10   5  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...44
LONG TERM....99
AVIATION...44

In the hours before

Special weather statement, May 23, 9:58 AM MST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1058 AM MDT Tue May 23 2023

NMZ227-230-231730-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
1058 AM MDT Tue May 23 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
COUNTY THROUGH 1130 AM MDT...

At 1057 AM MDT, Doppler radar was tracking a strong thunderstorm
near Des Moines, moving northeast at 40 mph. Another strong storm
was located northeast of Des Moines.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Moines.

This includes Highway 64 between Mile Markers 381 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3684 10315 3654 10389 3671 10398 3700 10346
      3700 10326
TIME...MOT...LOC 1657Z 239DEG 46KT 3670 10382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 23, 11:02 AM MST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1202 PM MDT Tue May 23 2023

NMZ227-230-231830-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
1202 PM MDT Tue May 23 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN UNION
AND EAST CENTRAL COLFAX COUNTIES THROUGH 1230 PM MDT...

At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Capulin, or 12 miles southwest of Des Moines, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Moines and Capulin.

This includes Highway 64 between Mile Markers 377 and 399.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10402 3670 10410 3682 10378 3651 10364
TIME...MOT...LOC 1801Z 240DEG 10KT 3662 10397

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 23, 11:34 AM MST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
1234 PM MDT Tue May 23 2023

NMZ227-230-231900-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
1234 PM MDT Tue May 23 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL UNION
COUNTY THROUGH 100 PM MDT...

At 1234 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Capulin, or 15 miles south of Des Moines, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gladstone.

This includes Highway 64 between Mile Markers 392 and 400.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3648 10353 3625 10400 3663 10402 3670 10375
TIME...MOT...LOC 1834Z 318DEG 10KT 3655 10391

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 23, 12:48 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
148 PM MDT Tue May 23 2023

NMZ230-231-232015-
Harding County-Union County-
148 PM MDT Tue May 23 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
HARDING AND WEST CENTRAL UNION COUNTIES THROUGH 215 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Gladstone, or 32 miles north of Mosquero, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3628 10393 3637 10373 3614 10353 3602 10389
TIME...MOT...LOC 1948Z 333DEG 12KT 3623 10382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CA
Special weather statement, May 23, 1:15 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
215 PM MDT Tue May 23 2023

NMZ227-228-232045-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
215 PM MDT Tue May 23 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN COLFAX
COUNTY THROUGH 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm over
Raton, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.

This includes the following highways...
 Interstate 25 between Mile Markers 442 and 457.
 Highway 64 between Mile Markers 341 and 362.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3690 10415 3664 10435 3687 10457 3699 10444
      3699 10441
TIME...MOT...LOC 2014Z 305DEG 20KT 3689 10439

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 1 tornado. Local standard time, as filed.

Hail, Curry

When
May 23, 2:35 PM MST to 2:40 PM MST
Where
Curry County, 8.95 mi NE of Ranchvale
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
34.600, -103.220

A COOP observer reported nickel size hail 9 miles northeast of Ranchvale, NM.

Hail, Curry

When
May 23, 2:47 PM MST to 2:52 PM MST
Where
Curry County, 4.84 mi N of Pleasant Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.590, -103.070

A trained storm spotter reported quarter size hail 5 miles north of Pleasant Hill.

Hail, Harding

When
May 23, 2:47 PM MST to 2:50 PM MST
Where
Harding County, 24.93 mi S of Rosebud
Measured
0.75 in hail
Reported by
Public
Coordinates
35.480, -103.480

There was a public report of penny size hail 7 miles north of Ute Lake State Park.

Hail, Harding

When
May 23, 2:52 PM MST to 2:55 PM MST
Where
Harding County, 26.95 mi S of Rosebud
Measured
0.75 in hail
Reported by
Public
Coordinates
35.450, -103.460

There was a public report of penny size hail 6 miles north-northeast of Ute Lake State Park.

Hail, Curry

When
May 23, 3:00 PM MST to 3:05 PM MST
Where
Curry County, 9.16 mi NW of Pleasant Hill
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.630, -103.160

A trained storm spotter reported two inch diameter hail 9 miles northwest of Pleasant Hill.

Hail, Quay

When
May 23, 3:00 PM MST to 3:06 PM MST
Where
Quay County, 10.5 mi S of Bard
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
34.990, -103.210

A fire department reported half-dollar size hail 12 miles north of Texico.

Hail, Curry

When
May 23, 3:12 PM MST to 3:18 PM MST
Where
Curry County, 1.49 mi SSE of Broadview
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.800, -103.210

A trained weather spotter reported quarter size hail one mile south of Broadview.

Hail, Curry

When
May 23, 3:12 PM MST to 3:20 PM MST
Where
Curry County, 0.57 mi E of Broadview
Measured
1.75 in hail
Reported by
Public
Coordinates
34.820, -103.210

There was a public report of golf ball size hail in Broadview.

Hail, Curry

When
May 23, 3:16 PM MST to 3:20 PM MST
Where
Curry County, 1.49 mi NNE of Pleasant Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
34.540, -103.060

There was a public report of half-dollar size hail 2 miles northeast of Pleasant Hill.

Hail, Curry

When
May 23, 3:18 PM MST to 3:24 PM MST
Where
Curry County, 2.27 mi E of Grady
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.820, -103.280

A trained weather spotter reported golf ball size hail 2 miles east of Grady, NM.

Hail, Curry

When
May 23, 3:25 PM MST to 3:32 PM MST
Where
Curry County, 1.14 mi W of Pleasant Hill
Measured
1 in hail
Reported by
Public
Coordinates
34.520, -103.090

There was a public report of quarter size hail one mile west-southwest of Pleasant Hill.

Tornado, Curry

When
May 23, 3:57 PM MST to 4:01 PM MST
Where
Curry County, 2.34 mi SSW of Texico to 2.79 mi S of Texico
Rating
EFU
Path length
0.5 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
34.347, -103.059

An off duty National Weather Service employee reported a landspout that began near County Road 6 and Curry Road B and moved south to near County Road 5. There was no damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyThe tornado archive for New Mexico, 2023Warnings in New Mexico, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088946, 1088935, 1088936, 1088938, 1088937, 1088944, 1088939, 1088943, 1088942, 1088940, 1088941, 1088945.